Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 66, NWS Topeka, KS

September 14, 2016Pottawatomie County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 14, 2016, 12:42 PM CDT for Pottawatomie County, Kansas. It took effect at Sep 14, 2016, 6:25 PM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 12:42 PM CDT (17:42 UTC)
In effect from
Sep 14, 2016, 6:25 PM CDT
Expired
Sep 15, 2016, 4:00 PM CDT
In force
22 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

134 
WGUS43 KTOP 141742
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT WED SEP 14 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Vermillion Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC149-150142-
/O.NEW.KTOP.FL.W.0066.160914T2325Z-160915T2100Z/
/LOUK1.1.ER.160914T2325Z.160915T0000Z.160915T0300Z.NO/
1242 PM CDT WED SEP 14 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Vermillion Creek near Louisville.
* from this evening to Thursday afternoon. The stage at 12:30 pm was 20.9 feet.
* Flood stage is 30.0 feet.
* Forecast...The river is forecast to have a maximum value of 30.5 
  feet this evening.
* Impact...At 30.0 feet...Low land flooding occurs near the creek.

&&

LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626




$$
1 follow-up statement
530 
WGUS83 KTOP 150019
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT WED SEP 14 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Vermillion Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC149-150049-
/O.CAN.KTOP.FL.W.0066.000000T0000Z-160915T2100Z/
/LOUK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
719 PM CDT WED SEP 14 2016

The Flood Warning is cancelled for
  The Vermillion Creek near Louisville.
* At  7:16 PM Wednesday the stage was 18.9 feet.
* Flood stage is 30.0 feet.
* Forecast...The river will continue to fall.


&&

LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 14, 6:18 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 6:18 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
618 AM CDT WED SEP 14 2016

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 334 AM CDT Wed Sep 14 2016

08Z water vapor shows a closed upper low over the inter-mountain
west. Meanwhile southwest flow persists over the central plains with
what appears to be an axis of shear through northeast KS. At the
surface, the cold front has not made much progress even though winds
have a northerly component across the forecast area. Temps remain in
the mid 60s across east central KS with a northeasterly winds which
is a neutral advection of temperatures. At the same time profiler
data suggest the 850MB front remains further northwest near the NEB
state line. Elevated showers and storms have again developed along
this boundary.

Models prog the surface high pressure system has pushed about as far
south as it is going to, although pressures may rise a little more
across east central KS. So the expectation is for the frontal
boundary to kind of wash out over the forecast area as low level
return flow develops this evening in response to the upper closed
low moving into the northern Rockies. Once again the large scale
forcing appears to be unimpressive but there are some signs from the
models of weak PVA developing tonight as a lead shortwave lifts out
into the northern plains. A very moist airmass should still be in
place since the surface ridge really hasn't cleared any of the
moisture out. Additionally 850MB flow never really changes from a
southerly trajectory across southern KS. So the forecast has this
morning's convection falling apart later this morning as the low
level jet diminishes. Then precip chances should increase overnight
from west to east as some forcing moves into the plains. The higher
probs will be near the NEB state line closer to where models prog
the weak PVA.

Temps should largely be dependent on how much sunshine there is
since the cold air advection doesn't appear to be that strong.
Models suggest the low clouds are liekly to hold fast through much
of the day. Locations in southern parts of the CWA should be the
warmest since there has not been as much cooling there and have mid
to upper 70s forecast for highs. Cloud cover over north central KS
and temps starting out in the 50s should keep afternoon highs in the
upper 60s. Southerly surface winds overnight and dewpoints warming
into the 60s should result in mild temps for lows, and have mid 60s
going in the forecast.

.LONG TERM...(Thursday through Tuesday)
Issued at 334 AM CDT Wed Sep 14 2016

By Thursday morning, an upper level trough will be located over the
Wyoming/Montana boarder, with weak embedded shortwaves rounding this
trough axis and moving over northeast Kansas by early afternoon.
With this trough advancing east throughout the day, an associated
surface low is progged to deepen through the day and be situated
near the Dakotas by the afternoon.  A cold front will extend from
the Dakotas into northwestern Kansas Thursday afternoon and push
eastward through the afternoon and evening.  Thunderstorms are
expected to form along this boundary in the afternoon, and with
nearly 2000 J/kg of CAPE and favorable shear profiles, supercells
are possible.  The main uncertainty is when and if these storms make
it to northeast Kansas before weakening.  The aforementioned cold
front will make it to the area by Friday morning continuing the
chances for precipitation as it moves across the area Friday into
Saturday.  The whole period is not expected to be a washout, but
periods of convection are possible throughout this timeframe. With
PWATS approaching two inches on Thursday and  Friday, heavy rainfall
and localized flooding will be possible during this timeframe.

From here, models begin to diverge with the ECMWF advancing surface
high pressure in quickly after the passing front, and the GFS
keeping this feature more north of the area allowing for additional
scattered showers and thunderstorms through the weekend.  These
synoptic differences last through the period, keeping overall
confidence of precipitation chances past the weekend low.
Temperatures look to be fairly steady through the weekend, topping
out in the upper 70s and low 80s.  Lows will generally be in the
60s, with upper 50s seen Saturday night due to clearing skies.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 618 AM CDT Wed Sep 14 2016

With weak ridging and a northerly component to the low level
winds, I don't expect much improvement to CIGS with forecast
soundings showing the boundary layer remaining saturated. Have
kept some optimism in CIGS improving to MVFR by mid afternoon.
Uncertainty increases tonight as models suggest a low stratus or
fog deck developing. At this time, think stratus is more likely
with winds keeping some mixing of the boundary layer.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Heller
AVIATION...Wolters
Hazardous weather outlook, Sep 14, 3:41 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT WED SEP 14 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-150845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 AM CDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CONTINUE ACROSS NORTHEAST KANSAS AND FLOODING WILL
REMAIN THE MAIN HAZARD AS STORMS MOVE NORTHEAST THROUGH THE
MORNING. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TO BE STRONG TO SEVERE ON
THURSDAY EVENING. THE MAIN HAZARDS WITH ANY STORM WILL BE STRONG
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 14, 7:06 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       LECOMPTON               39.04N 95.39W
09/14/2016  M3.92 INCH       DOUGLAS            KS   CO-OP OBSERVER

            24 HOUR TOTAL

&&

EH
Local storm report, Sep 14, 7:16 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       LILLIS                  39.61N 96.30W
09/14/2016  M2.10 INCH       MARSHALL           KS   CO-OP OBSERVER

&&

WOLTERS
Local storm report, Sep 14, 7:40 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HEAVY RAIN       FAIRVIEW                39.84N 95.73W
09/14/2016  M5.21 INCH       BROWN              KS   CO-OP OBSERVER

            24 HOUR TOTAL

&&

EH
Local storm report, Sep 14, 7:42 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HEAVY RAIN       7 SW CIRCLEVILLE        39.44N 95.95W
09/14/2016  M2.30 INCH       JACKSON            KS   CO-OP OBSERVER

            24 HOUR TOTAL

&&

EH
Local storm report, Sep 14, 10:35 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     FLOOD            2 N VALLEY FALLS        39.37N 95.46W
09/14/2016                   JEFFERSON          KS   LAW ENFORCEMENT

            DELEWARE RIVER IN FLOOD NORTH OF VALLEY FALLS AND IT HAS
            CLOSED COAL CREEK ROAD.

&&

JJOHNSON
Local storm report, Sep 14, 10:42 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       8 SW WAMEGO             39.11N 96.39W
09/14/2016  M2.60 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

JJOHNSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:00 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha3 hr
Sep 13, 7:10 PM CDTSpecial Weather StatementTOPDouglas35 min
Sep 13, 7:26 PM CDTSpecial Weather StatementTOPDouglas34 min
Sep 13, 11:09 PM CDTFlash Flood WarningTOPBrown, Nemaha4 hr
Sep 14, 2:16 AM CDTAreal Flood WarningTOPMarshall6 hr
Sep 14, 2:21 AM CDTAreal Flood WarningTOPJefferson12 hr
Sep 14, 2:36 AM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha14 hr
Sep 14, 5:47 AM CDTRiver Flood WarningTOPMarshall23 hr
Sep 14, 6:21 AM CDTAreal Flood WarningTOPJefferson5 hr
Sep 14, 2:16 PM CDTAreal Flood WarningTOPJefferson5 hr
Sep 14, 4:27 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha8 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.